Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 119, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 31, 2018, 2:10 AM CDT for 5 counties in Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2018, 2:10 AM CDT (07:10 UTC)
- Expired
- May 31, 2018, 2:54 AM CDT
- In force
- 44 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chautauqua County, KS, Cowley County, KS, Elk County, KS, Montgomery County, KS, Wilson County, KS
The radar
The Wichita radar (KICT), 105 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 9:14 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 7.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 99 J/kg
- Mixed-layer CIN
- -254 J/kg
- Mixed-layer LCL
- 2296 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
396
WUUS53 KICT 310710
SVRICT
KSC019-035-049-125-205-310815-
/O.NEW.KICT.SV.W.0119.180531T0710Z-180531T0815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
210 AM CDT THU MAY 31 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Elk County in southeastern Kansas...
Southwestern Wilson County in southeastern Kansas...
Northeastern Cowley County in south central Kansas...
Western Montgomery County in southeastern Kansas...
Chautauqua County in southeastern Kansas...
* Until 315 AM CDT
* At 210 AM CDT, severe thunderstorms were located along a line
extending from near Grenola to 6 miles west of Elgin, moving east
at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This warning replaces the previous warning in affect for the area.
* Locations impacted include...
Fredonia, Caney, Sedan, Howard, Cedar Vale, Moline, Longton, Elk
City, Tyro, Grenola, Peru, Chautauqua, Elk Falls, Havana, Elgin,
Bolton, Niotaze, Buxton, Elk City Lake and Elk City State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3748 9654 3748 9652 3749 9652 3757 9580
3700 9574 3700 9653
TIME...MOT...LOC 0710Z 260DEG 45KT 3739 9643 3700 9640
HAIL...<.75IN
WIND...60MPH
$$
JAKUB3 follow-up statements
126
WWUS53 KICT 310725
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
225 AM CDT THU MAY 31 2018
KSC019-035-049-125-205-310815-
/O.CON.KICT.SV.W.0119.000000T0000Z-180531T0815Z/
Elk KS-Wilson KS-Cowley KS-Montgomery KS-Chautauqua KS-
225 AM CDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR ELK...SOUTHWESTERN WILSON...NORTHEASTERN COWLEY...WESTERN
MONTGOMERY AND CHAUTAUQUA COUNTIES...
At 225 AM CDT, severe thunderstorms were located along a line
extending from near Elk Falls to Chautauqua, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fredonia, Caney, Sedan, Howard, Cedar Vale, Moline, Longton, Elk
City, Tyro, Grenola, Peru, Chautauqua, Elk Falls, Havana, Elgin,
Bolton, Niotaze, Buxton, Elk City Lake and Elk City State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3748 9654 3748 9652 3749 9652 3757 9580
3700 9574 3700 9653
TIME...MOT...LOC 0725Z 260DEG 45KT 3742 9622 3703 9619
HAIL...<.75IN
WIND...60MPH
$$
JAKUB638 WWUS53 KICT 310746 SVSICT Severe Weather Statement National Weather Service Wichita KS 246 AM CDT THU MAY 31 2018 KSC035-310755- /O.CAN.KICT.SV.W.0119.000000T0000Z-180531T0815Z/ Cowley KS- 246 AM CDT THU MAY 31 2018 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COWLEY COUNTY IS CANCELLED... The storms which prompted the warning have moved out of the warned area. Therefore, the warning has been cancelled. A severe thunderstorm watch remains in effect until 500 AM CDT for southeastern Kansas. LAT...LON 3752 9622 3757 9580 3700 9574 3700 9625 TIME...MOT...LOC 0745Z 253DEG 40KT 3748 9597 3709 9594 $$ KSC019-049-125-205-310815- /O.CON.KICT.SV.W.0119.000000T0000Z-180531T0815Z/ Elk KS-Wilson KS-Montgomery KS-Chautauqua KS- 246 AM CDT THU MAY 31 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT FOR SOUTHEASTERN ELK...SOUTHWESTERN WILSON...WESTERN MONTGOMERY AND EASTERN CHAUTAUQUA COUNTIES... At 245 AM CDT, severe thunderstorms were located along a line extending from 8 miles southwest of Fredonia to Havana, moving east at 45 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Fredonia, Caney, Sedan, Longton, Elk City, Tyro, Peru, Chautauqua, Elk Falls, Havana, Bolton, Niotaze, Buxton, Elk City Lake, Elk City State Park, Hale and Independence Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3752 9622 3757 9580 3700 9574 3700 9625 TIME...MOT...LOC 0745Z 253DEG 40KT 3748 9597 3709 9594 HAIL...<.75IN WIND...60MPH $$ JAKUB
279
WWUS53 KICT 310754
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
254 AM CDT THU MAY 31 2018
KSC019-049-125-205-310804-
/O.CAN.KICT.SV.W.0119.000000T0000Z-180531T0815Z/
Elk KS-Wilson KS-Montgomery KS-Chautauqua KS-
254 AM CDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELK...
SOUTHWESTERN WILSON...WESTERN MONTGOMERY AND EASTERN CHAUTAUQUA
COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds of 40
to 50 mph are still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 500 AM CDT for
southeastern Kansas.
LAT...LON 3752 9622 3757 9580 3700 9574 3700 9625
TIME...MOT...LOC 0752Z 260DEG 45KT 3750 9585 3711 9582
$$
JAKUBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:12 AM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, May 31, 12:12 AM CDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1212 AM CDT Thu May 31 2018 .SHORT TERM...(This evening through Friday) Issued at 321 PM CDT Wed May 30 2018 Forecast concerns focus around severe weather and heavy rain potential tonight across mainly southern Kansas, with dangerous heat/humidity combination by Friday. Shortwave energy currently approaching from the Four Corners region is/will support scattered thunderstorm development this afternoon and evening across the central and southern High Plains. This activity is expected to gradually grow upscale into a healthy forward-propagating MCS across mainly southwest into southern KS as the evening and overnight progresses, due to strengthening isentropic ascent and moisture transport along/north of a stationary front. Instability/deep layer shear combination will likely support severe weather, mainly in the form of damaging winds and perhaps marginally severe hail. While not overly impressive, low-level shear should be adequate to create a balanced system-generated cold pool. Additionally, deep layer shear values (i.e. 0-10km) are impressive (greater than 60-70 kts). While we do not think this will be a high-end derecho due to marginal low-level storm relative inflow and a modest-at-best low-level jet, there is concern for a strong bow echo or two capable of swaths of wind damage overnight across mainly southern KS and northern OK. The highest threat will likely be between 9pm and 3am, generally along/south of Hutchinson to Newton to Emporia. Furthermore, the potential for back-building convection across mainly southern Kansas in wake of the initial bow echo could spell pockets of heavy rainfall amounts and localized flooding. The concern then focuses to dangerous heat/humidity on Friday, as temperatures soar into the 90s, with 70+ dewpoints likely advecting north across the region. This will likely support dangerous afternoon and evening heat indices exceeding 100-105+ degrees. Fully anticipate later shifts will need to issue some sort of heat headline to cover this threat. .LONG TERM...(Saturday through Wednesday) Issued at 321 PM CDT Wed May 30 2018 Expecting a strong cold front to blast south across Mid-America Saturday, supporting a return to seasonable temperatures and much lower dewpoints/humidity. The early timing of the cold front does not favor thunderstorm chances across the region Saturday, with the exception of far eastern Kansas and points on east/northeast. Model consensus supports a return to hot, summer-like weather by next week, as atmospheric heights/thickness increase. Overall thunderstorm potential will remain relatively low. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1212 AM CDT Thu May 31 2018 A severe MCS with strong winds and some hail will race eastward across south central and southeast Kansas overnight. Expect sudden and greatly reduced visibilities in heavy rain. Chances for convection will linger through Thursday across southeast Kansas with VFR conditions prevailing across the entire area during the daylight hours. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 67 91 71 96 / 80 20 10 0 Hutchinson 65 91 70 96 / 60 20 10 0 Newton 66 89 69 94 / 60 20 10 0 ElDorado 67 88 69 93 / 70 30 10 0 Winfield-KWLD 67 91 72 95 / 90 20 10 0 Russell 63 91 68 97 / 20 20 10 0 Great Bend 63 92 68 96 / 30 20 0 0 Salina 65 92 69 97 / 20 20 10 0 McPherson 64 91 69 96 / 40 20 10 0 Coffeyville 69 89 71 94 / 80 50 20 0 Chanute 68 87 69 93 / 80 50 20 0 Iola 68 86 69 92 / 80 50 10 0 Parsons-KPPF 68 88 70 94 / 80 50 20 0 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...KED
Hazardous weather outlook, May 30, 8:25 PM CDT, 5 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 825 PM CDT Wed May 30 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-010130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 825 PM CDT Wed May 30 2018 This hazardous weather outlook is for portions of Central, South Central and Southeast Kansas. .DAY ONE...Tonight The threat for severe thunderstorms is expected to increase late this evening and persist for most of the night, especially across southern Kansas where damaging winds from 60 to 75 mph are possible along with hail that may reach golf ball-sized in a few locations. Pockets of very heavy rains are also likely with localized flooding. The greatest severe threat will be generally along and south of a line extending from Hutchinson to Newton to Emporia. The Saline River near Russell may approach flood stage later tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Hit-or-miss strong to marginally severe thunderstorms may linger across the entire area Thursday morning, with chances shifting into far southeast Kansas Thursday afternoon and evening. Widespread severe weather is not expected. The Saline River near Russell may hover near flood stage on Thursday. Dangerous heat indices reaching 102 to 107 degrees are likely in all areas on Friday, with the highest indices across southern Kansas. Dangerous heat indices may linger across southeast Kansas for Saturday. Slight chances for a few thunderstorms may exist Tuesday and Wednesday across the region. The risk for organized severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 31, 1:41 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
141 AM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 AM TSTM WND GST 4 S ARKANSAS CITY 37.02N 97.05W
05/31/2018 E60 MPH COWLEY KS TRAINED SPOTTER
&&Local storm report, May 31, 1:43 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
143 AM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 AM TSTM WND GST 1 SE DOWNTOWN WICHITA 37.68N 97.33W
05/31/2018 E60 MPH SEDGWICK KS TRAINED SPOTTER
&&Local storm report, May 31, 1:48 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
148 AM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM TSTM WND GST 4 SSE MAIZE 37.72N 97.44W
05/31/2018 E70 MPH SEDGWICK KS NWS EMPLOYEE
&&Local storm report, May 31, 1:51 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
151 AM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 AM TSTM WND GST 5 WSW DOWNTOWN WICHITA 37.65N 97.43W
05/31/2018 M52 MPH SEDGWICK KS OFFICIAL NWS OBS
&&Local storm report, May 31, 1:52 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
152 AM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 AM TSTM WND GST DOWNTOWN WICHITA 37.69N 97.34W
05/31/2018 E60 MPH SEDGWICK KS NWS EMPLOYEE
&&Local storm report, May 31, 1:59 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
159 AM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 AM TSTM WND GST 3 W HAYSVILLE 37.58N 97.40W
05/31/2018 M53 MPH SEDGWICK KS MESONET
MESONET STATION D2109, 3 W HAYSVILLE.
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 11:42 PM CDT | Special Weather Statement | ICT | Kingman | 33 min |
| May 30, 11:47 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 58 min |
| May 30, 11:57 PM CDT | Special Weather Statement | ICT | Harper | 33 min |
| May 31, 12:08 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Sumner | 67 min |
| May 31, 12:26 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Kingman, Reno, Sedgwick | 64 min |
| May 31, 12:39 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Sedgwick, Sumner | 66 min |
| May 31, 1:22 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Chautauqua, Cowley, Elk, Greenwood, Sumner | 53 min |
| May 31, 1:32 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 58 min |
| May 31, 2:22 AM CDT | Special Weather Statement | ICT | Greenwood | 23 min |
| May 31, 2:26 AM CDT | Areal Flood Warning | ICT | Butler, Sedgwick | 5 hr |
| May 31, 2:30 AM CDT | Special Weather Statement | ICT | Butler | 30 min |
| May 31, 2:44 AM CDT | Special Weather Statement | ICT | Woodson | 46 min |
| May 31, 2:48 AM CDT | Special Weather Statement | ICT | Greenwood | 27 min |
| May 31, 2:56 AM CDT | Special Weather Statement | ICT | Labette, Montgomery, Neosho, Wilson | 64 min |
| May 31, 3:12 AM CDT | Special Weather Statement | ICT | Allen | 63 min |
| May 31, 8:05 AM CDT | Special Weather Statement | ICT | Russell | 25 min |
| May 31, 2:30 PM CDT | Heat Advisory | ICT | Barton, Butler, Chautauqua, Cowley, Elk, Ellsworth and 14 more | 29 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.